According to The Centers for Disease Control and Prevention, there have been 450 reported cases of lung problems caused by vaping from 33 states in the U.S. as of Friday, September 6, 2019. The FDA and CDC have been investigating why nicotine and marijuana vaping are causing lung illnesses. About three dozen cases have reported in New York State, and officials are leaning towards Vitamin E acetate being the problem. The ages of the 34 patients in New York range from 15 to 46.Dr. Dana Meaney-Delman, incident manager of the CDC, said about the possible epidemic, “While this investigation is ongoing, people should consider not using e-cigarette products. People who do use e-cigarette products should monitor themselves for symptoms, for example, cough, shortness of breath, chest pain, nausea and vomiting — and promptly seek medical attention for any health concerns.”
There have been three reported deaths in Indiana, Oregon, and Illinois. Another death is under investigation. Most cases reported have patients using THC and CBD containing vapes. One or both of these chemicals are present in all marijuana containing products. Using only nicotine products was a less common finding.
Mitch Zeller, director of the FDA’s Center for Tobacco Products, said in Friday’s briefing that the agency now had 120 samples of e-cigarettes available for testing and that “no one substance or compound, including vitamin E acetate, has been identified in all the samples tested.”
However, those who have prescriptions for medical marijuana are safe according to Howard Zucker, New York State Health Commissioner. He said, “Vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape samples and was not seen in the nicotine-based products that were tested. As a result, vitamin E acetate is now a key focus.”
Vitamin E acetate, also known as alpha-tocopheryl acetate, is known for its antioxidant properties. They protect against free radicals, which are reactive atoms with an unpaired electron that are produced in the body by natural biological processes or introduced from an outside source that can damage cells, proteins, and DNA by altering their chemical structure. These outside sources include tobacco smoke, toxins, or pollutants.
However, too much Vitamin E can include dizziness, fatigue, headaches, weakness, blurred vision, abdominal pain, diarrhea, and nausea. Michelle Francl, a chemistry professor at Bryn Mawr College, said that Vitamin E acetate is basically grease that needs to be heated up extremely hot in order to vaporize. Once the chemical cools down, it becomes that same greasy substance and settles in the lungs. This may explain why nicotine and marijuana vaping are causing lung illnesses.
Officials have advised not to purchase products from any street sellers, for their own safety.
Have a tip we should know? email@example.com